Category: 

What Is Lorazepam Withdrawal?

Stomach cramps and vomiting may occur during withdrawal from lorazepam.
Individuals going through Lorazepam withdrawl may experience insomnia.
Article Details
  • Written By: Melissa Barrett
  • Edited By: Lauren Fritsky
  • Last Modified Date: 11 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The gradual process of weaning a patient off lorazepam may be clinically described as a lorazepam withdrawal schedule. More frequently, the term refers to a group of symptoms associated with the cessation of the drug. These symptoms can range in severity from mild insomnia to rarely life-threatening convulsions.

Lorazepam in tablet form has limited medical use and is primarily prescribed for the treatment of acute anxiety. For patients suffering from major traumatic events or those with acute symptoms of generalized anxiety disorder, the drug can offer immediate relief. Basically, the drug reduces the symptoms of physical panic by depressing the response of the central nervous system. The immediate result is slowed heart rate, reduced muscle tension and a sense of hypnotic euphoria.

High levels of anxiety are extremely unpleasant, and the ability to escape into euphoria can quickly become physiologically addictive. Physical addition to lorazepam also develops rapidly as the body first forms a tolerance to, then a need for, the drug. Physicians are generally aware of the possibility of addiction when using lorazepam and will rarely prescribe the drug for extended periods of time.

Ad

Addiction can occur under the care of a physician, but unregulated use of the drug is even more problematic. Those using illegally-obtained lorazepam often take higher levels of the drug than are safe. The drug use can extend months or years, resulting in severe physical addiction. For these addicts, lorazepam withdrawal may not be a choice, but rather a result of not being able to obtain the drug.

Individuals who have become addicted to lorazepam are advised to slowly reduce the dosage to avoid the most serious symptoms of withdrawal. If the drug was used only briefly and in low doses, the patients can usually wean off the medication on an outpatient basis. Short-term mild depression and insomnia are normal in these cases.

For those with severe addictions, lorazepam withdrawal often requires hospitalization. Frequently, even gradual tapering of doses is not enough to avoid the most serious symptoms, and medical observation is necessary. Convulsions are common, especially in the first 48 hours of lorazepam withdrawal. These seizures affect the entire body, and uncontrolled movement can lead to injury. In rarer instances, these convulsions can cause oxygen loss, leading to brain damage or death.

In addition to convulsions, moderate to severe tremors are common symptoms of lorazepam withdrawal. These can affect any body part, but are most noticeable in the hands and arms. Muscle cramps and sweating are frequent complaints as are vomiting and stomach cramps.

Addressing the mental issues that come with lorazepam withdrawal is important. Often, the original anxiety combined with the hardships of drug withdrawal can lead to a rebound effect. In those patients, the psychological need to use lorazepam can become overwhelming. When unaddressed, that need can lead to seeking the drug illegally or dependence on other drugs or alcohol.

Ad

More from Wisegeek

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email